Substance Abuse Counselor

Call 1 (888) 460-6556
any time to discuss treatment options

Signs, Symptoms, and Effects of Drug Overdose

Drug overdose deaths in the United States have been continuously increasing since the 1980’s and as of 2013, the figures rose to 43,982 with 22,767 (51.8%) related to prescription drugs. Most overdoses are unintentional involving opioid prescription painkillers followed by benzodiazepines, cocaine, and heroin or a combination of drugs.

While not always fatal or involving abnormally high amounts of drugs, millions of people are treated annually for drug poisoning and overdose complications and many more go unreported to any emergency treatment or health care provider. It is important to know the signs, symptoms, and effects of drug overdoses because the rates are exponentially rising and even a non-fatal overdose can lead to serious health problems and early mortality.

Alarming Trends

Overdose deaths from controlled prescription drugs, according to the DEA 2014 National Drug Threat Assessment “has surpassed motor vehicle crashes as the leading cause of injury death in the United States.” The second leading cause of death for adults aged 15 to 24 and the fourth leading cause for those aged 5 to 14 and 25 to 44, according to the Drug Abuse Warning Network for 2011, was suicide.

Suicide is strongly associated with substance abuse and many overdoses have been linked to benzodiazepines which were involved in more than 30% of the prescription drug overdose deaths in 2013. Other alarming trends are the increase in suicide attempts by opiate abusers, the increasing potency of heroin, and poisoning overdoses from unknown chemical variants in the many synthetic and illegal drugs sold on the street.

Signs and Symptoms of CNS Depressant Overdoses

drug overdose

Drugs like heroin can cause a CNS depressant overdose.

You may or may not know which type of drug the person has taken, but, different drugs have different signs and symptoms of drug overdose. Opiates like heroin, methadone, and prescription painkillers are powerful central nervous system (CNS) depressants that slow breathing and heart rate to fatal lows. Benzodiazepines and alcohol are also CNS depressants, but, since they are more commonly taken orally versus rapid delivery methods of snorting, smoking, or injecting, the signs may be slower to appear.

Mixing any of these drugs increases the risks of overdose. Unfortunately, according to the CDC, “People who died of drug overdoses often had a combination of benzodiazepines and opioid painkillers in their bodies” and these drugs are often legitimately prescribed together. Alcohol is often a first resort for self-medication purposes and when other drugs are unavailable. Too often, abusers use alcohol to intensify or enhance the effects of other drugs.

Signs and symptoms of CNS depressant overdose may include:

  • Slowed, difficult, or stopped breathing
  • Slow heart rate and blood pressure or no pulse
  • Confusion, fainting, or unconsciousness
  • Slurred speech or speaking difficulties
  • Pale, clammy, skin or bluish-colored fingernails or lips
  • Falling down or loss of coordination
  • Uncontrollable nausea and vomiting
  • Extreme drowsiness, rolling eyes, or “nodding off”
  • Low body temperature
  • Excessive sweating
  • Seizures
  • Pinpoint pupils
  • Gurgling noises or what’s known as the “death rattle” in opioid overdose

Signs and Symptoms of CNS Stimulant Overdoses

Stimulants are drugs like cocaine, methamphetamine, and amphetamines prescribed to treat ADD or ADHD such as Adderall and Ritalyn. MDMA is both a CNS stimulant and a psychedelic drug although drugs like Ecstasy and Molly contain variant mixtures of stimulant chemicals passed off as MDMA. According to the DEA,” In addition, other drugs similar to MDMA, such as MDA or PMA, are often sold as Ecstasy, which can lead to overdose and death when the user takes additional doses to obtain the desired effect.”

CNS stimulants increase brain and CNS activities dangerously elevating temperature, respiration, the cardiovascular system and have a profound effect on neurological systems by damaging brain structure as well as functioning. Neurotoxicity poisoning from stimulants is a primary concern because many of these drugs are processed using unknown chemicals, are consumed via rapid delivery methods, and are used in binge-like episodes with frequently repeated doses.

Signs and Symptoms of CNS stimulant overdose may include:

  • Rapid respiration, shortness of breath
  • Hypertension, irregular heartbeat, fast or pounding heart, heart attack
  • Inability to regulate body temperature, excessive sweating, overheating causing dehydration
  • Nausea, vomiting, abdominal pains
  • Weakness, numbness, or pain in extremities
  • Chest pains
  • Seizures, tremors, or excessive shakiness
  • Stroke
  • Confusion, dizziness, fainting, incoherent speech or thought patterns
  • Extreme agitation, anxiety, nervousness, or panic attacks
  • Erratic or bizarre behaviors, mania, hallucinations, paranoia, or other psychosis
  • Blurred vision
  • Aggressive or hostile behaviors
  • Drastic mood swings and emotional instability
  • Suicidal ideations or behaviors
  • Renal failure and bladder problems including inability to urinate or painful urination
  • Extreme agitation, anxiety, nervousness, or panic attacks

Effects of Drug Overdose

Beyond the number of preventable overdose deaths, having a drug overdose can lead to long term or permanent physical and psychological problems that may lead to an earlier death. For those who suffer respiratory or cardiovascular failures, the decreases in oxygen supplies flowing through the blood to the brain and other organs can cause significant damages. It’s hard to predict the toxicity complications or the amount of neurological impairments and impacts on mental health.

Often, the true extent of the damage from drug overdose may go unnoticed as the complications progress and therefore, may never be directly or immediately associated with overdose effects. No one should be fooled into thinking they are ok simply because they survived. The most worrisome effects of drug overdose include:

  • Hypoxia or brain damage
  • Pulmonary or cardiovascular diseases, impairments, or failures
  • Immunology problems that increase risks of infections, pneumonia, or diseases
  • Mental health disparities from stress, depression, guilt, or shame
  • Increased suicidal tendencies or other psychological disorders
  • Kidney diseases and renal failures
  • Liver disease and failures
  • Neurological impairments